Alert archive / North Dakota / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 113, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jul 11, 2013, 4:33 PM MDT for Billings County, Golden Valley County, North Dakota. It was in force for 42 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 11, 2013, 4:33 PM MDT (22:33 UTC)
- Expired
- Jul 11, 2013, 5:15 PM MDT
- In force
- 42 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Billings County, ND, Golden Valley County, ND
The radar
The Bismarck radar (KBIS), 228 km from the middle of the area, began a volume at 22:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 11, 5:02 PM MDT | TSTM WND GST 67 | 1 Ene Beach, ND |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 29 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 11, 3:50 PM MDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Glasgow Intl Airport, MT (KGGW), launched 12:00Z, 10.6 hours before the alert went out and 251 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 592 J/kg
- Mixed-layer CIN
- -324 J/kg
- Mixed-layer LCL
- 2456 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 182 m²/s²
- 0-3 km storm-relative helicity
- 228 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
109 WUUS53 KBIS 112233 SVRBIS NDC007-033-112315- /O.NEW.KBIS.SV.W.0113.130711T2233Z-130711T2315Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BISMARCK ND 433 PM MDT THU JUL 11 2013 THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BILLINGS COUNTY IN SOUTHWEST NORTH DAKOTA GOLDEN VALLEY COUNTY IN SOUTHWEST NORTH DAKOTA * UNTIL 515 PM MDT * AT 430 PM MDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE EXTENDING FROM 12 MILES SOUTHWEST OF TROTTERS TO GOLVA....AND MOVING NORTHEAST AT 40 MPH. HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL. SOURCE...RADAR INDICATED. IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. * LOCATIONS IMPACTED INCLUDE... ALPHA...SENTINEL BUTTE...TROTTERS...MEDORA AND FRYBURG. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. && LAT...LON 4732 10405 4733 10323 4664 10325 4664 10406 TIME...MOT...LOC 2234Z 240DEG 36KT 4722 10406 4678 10399 HAIL...0.75IN WIND...60MPH $$ AYD
2 follow-up statements
574 WWUS53 KBIS 112249 SVSBIS SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 549 PM CDT THU JUL 11 2013 NDC007-033-112315- /O.CON.KBIS.SV.W.0113.000000T0000Z-130711T2315Z/ BILLINGS ND-GOLDEN VALLEY ND- 449 PM MDT THU JUL 11 2013 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR GOLDEN VALLEY AND BILLINGS COUNTIES UNTIL 515 PM MDT... AT 448 PM MDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE EXTENDING FROM TROTTERS TO 5 MILES NORTHEAST OF GOLVA...MOVING NORTHEAST AT 35 MPH. HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL. SOURCE...RADAR INDICATED. IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. LOCATIONS IMPACTED INCLUDE... SENTINEL BUTTE...MEDORA AND FRYBURG. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. && LAT...LON 4732 10405 4733 10323 4664 10325 4664 10406 TIME...MOT...LOC 2249Z 244DEG 32KT 4731 10392 4677 10387 HAIL...0.75IN WIND...60MPH $$ AYD
720 WWUS53 KBIS 112310 SVSBIS SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 610 PM CDT THU JUL 11 2013 NDC007-033-112320- /O.EXP.KBIS.SV.W.0113.000000T0000Z-130711T2315Z/ BILLINGS ND-GOLDEN VALLEY ND- 510 PM MDT THU JUL 11 2013 ...THE SEVERE THUNDERSTORM WARNING FOR GOLDEN VALLEY AND BILLINGS COUNTIES WILL EXPIRE AT 615 PM CDT/515 PM MDT/... THE LINE OF STORMS WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY. ADDITIONAL STRONG THUNDERSTORMS ARE STILL POSSIBLE...AND A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 11 PM MDT. LAT...LON 4732 10405 4733 10323 4664 10325 4664 10406 TIME...MOT...LOC 2310Z 244DEG 27KT 4712 10363 4673 10360 $$ AYD/KING
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 4:18 PM MDT, 15 minutes earlier.
Area forecast discussion, Jul 11, 4:18 PM MDT, 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 518 PM CDT THU JUL 11 2013 .UPDATE... ISSUED AT 510 PM CDT THU JUL 11 2013 THIS UPDATE FOR SEVERE THUNDERSTORM WATCH 410. LINE OF THUNDERSTORMS ACROSS SOUTHEAST MONTANA WILL MOVE INTO WEST CENTRAL AND SOUTHWEST NORTH DAKOTA BY 5 PM MDT. PRIMARY THREAT EARLY TUES EVENING WILL BE LARGE HAIL AND STRONG WINDS. && .SHORT TERM...(THIS EVENING THROUGH FRIDAY) ISSUED AT 344 PM CDT THU JUL 11 2013 THE MAIN FORECAST CONCERN IN THE SHORT TERM PERIOD IS SEVERE WEATHER POTENTIAL THROUGH TONIGHT...AND AGAIN FRIDAY AFTERNOON ACROSS THE EAST. STORMS HAVE ALREADY FIRED ACROSS EASTERN MONTANA PER THE 12Z WRF. THE CAP HAS ALREADY BROKEN THERE...WITH A STRONGER CAP LOCATED ACROSS WESTERN NORTH DAKOTA. DESPITE THAT...AM THINKING THE INFLUENCE OF THE SHORTWAVE APPROACHING FROM THE WEST WILL ENABLE STORMS TO PROGRESS INTO WESTERN NORTH DAKOTA OVER THE NEXT FEW HOURS. WITH 50 KTS OF DEEP LAYER SHEAR...MID LEVEL LAPSE RATES AROUND 9C...AND MU CAPES OF 2-4K J/KG...THINKING VERY LARGE HAIL WILL BE A THREAT...INITIALLY WITH SURFACE BASED STORMS...THEN WITH MORE ELEVATED CONVECTION OVERNIGHT. DEWPOINTS ARE ALSO RUNNING IN THE UPPER 60S/LOWER 70S...CREATING CONCERN FOR PRECIP-LOADED STORMS WITH ISOLATED DOWNBURST WINDS. SOME QUESTION AS TO HOW FAR EAST THE SEVERE WEATHER THREAT WILL PERSIST TONIGHT. THE FRONT WILL HANG UP ACROSS THE EAST FRIDAY AFTERNOON WITH ADDITIONAL ISOLATED SEVERE POSSIBLE BY LATE AFTERNOON. .LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY) ISSUED AT 344 PM CDT THU JUL 11 2013 THE HIGHLIGHT OF THE EXTENDED FORECAST IS THE CONTINUATION OF THE ACTIVE WEATHER PERIOD ACROSS WESTERN AND CENTRAL NORTH DAKOTA. THE 12 UTC DETERMINISTIC SUITE IS GOOD AGREEMENT UPON QUASI-ZONAL FLOW ACROSS THE NORTHERN PLAINS ATOP A BROAD...FLAT UPPER LEVEL RIDGE ACROSS THE CENTRAL AND EASTERN CONUS. WHILE SOME DIFFERENCES IN TIMING OF INDIVIDUAL WAVES EMBEDDED WITHIN THE FAST UPPER LEVEL FLOW ARE TO BE EXPECTED AND ARE EVIDENT...A BLEND OF THE AVAILABLE GUIDANCE CAPTURES THE OVERALL ACTIVE PERIOD WELL. SPC DOES HAVE ALL OF WESTERN AND CENTRAL NORTH DAKOTA IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS ON SATURDAY. IN REGARDS TO TEMPERATURES...THE QUASI-ZONAL FLOW PATTERN SUGGESTS NEAR NORMAL TEMPERATURES IN THE 80S. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z FRIDAY EVENING) ISSUED AT 510 PM CDT THU JUL 11 2013 THE MAIN THREAT TO AVIATION THIS EVENING WILL BE THUNDERSTORMS AQCROSS THE WEST. THIS WILL IMPACT KISN/KDIK BEGINNING EARLY THIS EVENING...BETWEEN 23Z-03Z...FOLLOWED BY BIS-KMOT LATE THIS EVENING AFTER 03Z AND AFTER. VFR WILL BE THE RULE OUTSIDE OF THUNDERSTORMS. KJMS MAY SEE A THUNDERSTORM THREAT AFTER 06Z. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...WAA LONG TERM...AYD AVIATION...WAA
Hazardous weather outlook, Jul 11, 2:47 PM MDT, 1 hour 46 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 347 PM CDT THU JUL 11 2013 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-122100- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 347 PM CDT THU JUL 11 2013 /247 PM MDT THU JUL 11 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE EXPECTED TO DEVELOP AND MOVE INTO FAR WESTERN NORTH DAKOTA DURING THE LATE AFTERNOON AND EARLY EVENING...THEN SPREAD EAST DURING THROUGH LATE EVENING AND OVERNIGHT. SOME SEVERE STORMS ARE POSSIBLE. THE MAIN THREATS WILL BE VERY LARGE HAIL AROUND GOLF BALL SIZE OR BIGGER...AND POSSIBLY ISOLATED WIND GUSTS AROUND 70 MPH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A CHANCE OF THUNDERSTORMS FRIDAY AFTERNOON AND EVENING EAST. A FEW STRONG TO SEVERE STORMS ARE POSSIBLE. THERE IS A CHANCE OF THUNDERSTORMS ACROSS WESTERN AND CENTRAL NORTH DAKOTA ON SATURDAY...SOME STORMS MAY BE SEVERE. THE THREAT FOR THUNDERSTORMS CONTINUES SUNDAY EVENING THROUGH WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND TONIGHT...AND AGAIN FRIDAY AND SATURDAY. RP KINNEY/AYD
In the hours before
Special weather statement, Jul 11, 3:46 PM MDT, 47 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 446 PM CDT THU JUL 11 2013 NDZ031-032-040-043-112300- GOLDEN VALLEY-BILLINGS-SLOPE-BOWMAN- INCLUDING THE CITIES OF...BEACH...MEDORA...MARMARTH...BOWMAN 346 PM MDT THU JUL 11 2013 ...STRONG TO SEVERE THUNDERSTORMS TO ENTER SOUTHWEST NORTH DAKOTA BY 430 PM MDT... STRONG TO SEVERE THUNDERSTORMS CONTINUE TO DEVELOP ACROSS SOUTHEAST MONTANA THIS AFTERNOON...AND ARE EXPECTED TO CONTINUE TO MOVE EAST AND APPROACH THE NORTH DAKOTA BORDER BY 430 PM MDT FROM TROTTERS THROUGH BEACH AND MARMARTH. THOSE ACROSS SOUTHWEST NORTH DAKOTA SHOULD BE ALERT TO THE POTENTIAL FOR INCOMING STRONG TO SEVERE THUNDERSTORMS CAPABLE OF LARGE HAIL...DAMAGING WINDS AND DANGEROUS LIGHTNING. AYD
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 11, 4:46 PM MDT | Severe Thunderstorm Warning | BIS | McKenzie | 44 min |
| Jul 11, 5:25 PM MDT | Severe Thunderstorm Warning | BIS | McKenzie, Williams | 50 min |
| Jul 11, 5:36 PM MDT | Severe Thunderstorm Warning | BIS | Billings, Golden Valley, Slope, Stark | 39 min |
| Jul 11, 5:52 PM MDT | Tornado Warning | BIS | Billings, Stark | 23 min |
| Jul 11, 5:58 PM MDT | Severe Thunderstorm Warning | BIS | Dunn, McKenzie, Mountrail, Williams | 47 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.